Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Reno, NV

May 24, 20184 counties in Nevada

NWS Reno, NV issued this severe thunderstorm warning at May 24, 2018, 3:28 PM PDT for 4 counties in Nevada. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2018, 3:28 PM PDT (22:28 UTC)
Expired
May 24, 2018, 4:30 PM PDT
In force
62 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 56 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 3:50 PM PDTHAIL 0.88Dayton, NVPEA TO NICKLE SIZED HAIL REPORTED IN DAYTON, NV.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WUUS55 KREV 242228
SVRREV
NVC005-019-029-031-510-242330-
/O.NEW.KREV.SV.W.0007.180524T2228Z-180524T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
328 PM PDT THU MAY 24 2018

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Storey County in western Nevada...
  South central Washoe County in western Nevada...
  Douglas County in western Nevada...
  Northern Lyon County in west central Nevada...
  Eastern Carson City in western Nevada...

* Until 430 PM PDT

* At 328 PM PDT, a severe thunderstorm was located near Dayton, or 9
  miles east of Carson City, moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing, and trees. Dust storms 
           resulting in serious accidents. 

* Locations impacted include...
  Reno, Carson City, Virginia City, Dayton, Damonte Ranch, Pleasant
  Valley, Reno-Tahoe International Airport, Hidden Valley,
  Stagecoach, Rawe Peak, Gold Hill, Junction U.S 50 And Six Mile
  Canyon-Ft Churchill Rd, Us 50 At Carson City-Lyon Co Line, Junction
  U.S 50 And NV 341, Six Mile Canyon, Nv 341 At Washoe-Storey Co Line
  and Dayton Valley Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3908 11949 3909 11970 3950 11983 3951 11928
TIME...MOT...LOC 2228Z 180DEG 19KT 3917 11959 

HAIL...1.00IN
WIND...60MPH
 
$$

ZT
1 follow-up statement
847 
WWUS55 KREV 242326
SVSREV

Severe Weather Statement
National Weather Service Reno NV
426 PM PDT THU MAY 24 2018

NVC005-019-029-031-510-242333-
/O.EXP.KREV.SV.W.0007.000000T0000Z-180524T2330Z/
Storey NV-Washoe NV-Douglas NV-Lyon NV-Carson City NV-
426 PM PDT THU MAY 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR STOREY...SOUTH CENTRAL
WASHOE...DOUGLAS...AND NORTHERN LYON COUNTIES AND EASTERN CARSON CITY
WILL EXPIRE AT 430 PM PDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However heavy 
rain, pea size hail, and gusty winds are still likely with this 
thunderstorm. 

I-80 will likely be impacted by heavy rain between Reno and USA 
Parkway. 

LAT...LON 3908 11949 3909 11970 3950 11983 3951 11928
TIME...MOT...LOC 2323Z 180DEG 19KT 3945 11959 

$$

ZT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:09 PM PDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 24, 2:09 PM PDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Reno NV
209 PM PDT Thu May 24 2018

.SYNOPSIS...
Be prepared for a wet and chilly start to the Memorial Day
weekend. Strong thunderstorms this evening will produce heavy
rain, hail, gusty winds and dangerous lightning. Rain and high
elevation snow on Friday and Saturday will impact outdoor
activities. Warmer conditions will kick in the second half of the
holiday weekend, though a few showers and thunderstorms remain
possible.

&&

.DISCUSSION...

An active 48 hours or so is upon us. First hazard is strong
showers and thunderstorms this afternoon and evening. Second
threat is an another round of rain, high elevation snow and
thunderstorms for Friday into Saturday.

For the rest of this afternoon and this evening. Models and high
resolution convection resolving simulations merge the storms over
Lyon, Douglas Alpine and northern Mono counties into a cluster
of thunderstorms northward across Reno-Tahoe-Carson and into
Plumas/Lassen/northern Washoe counties after sunset. Main threats
here are heavy rain, hail, gusty outflow winds and dangerous
lightning. Moist soils will aid in efficient run-off so minor
flood issues are possible, especially in urban areas with rapid
increase in flow on smaller creeks and streams. There is potential
debris/rock/mud flows impacting roads near steep terrain or burn
scars. Have a plan to get to a sheltered location if threatening
weather approaches your location.

Core of the low will move into the Sierra late tonight or early
Friday morning, with a new round of showers developing just
before sunrise. This should morph into an area of rain and high
elevation (+8000 ft) snow across western Nevada and the Sierra
during the morning. Have issued a winter weather advisory to
highlight the threat for accumulating snow on the high Sierra
passes (MT Rose, Carson, Ebbetts, Sonora, Tioga) and those heading
out for a weekend on the trails. It may be best to wait until
Sunday to venture into the backcountry. Strong thunderstorms are
also possible Friday afternoon across Mineral, Churchill and
Pershing counties. Outflow winds, hail, and heavy rain are
possible.

The low will pass over western NV on Saturday, the weaker side
of the low, so shower and thunderstorm activity will decrease. A
northerly surface wind and the low overhead will keep
temperatures down, thinking highs in the 60s for the valleys with
50s in the Sierra. Warm up kicks in Sunday as the low moves off,
though lingering moisture will leave a small threat for showers
and thunderstorms along the Sierra crest through Memorial Day.

Temperatures will feel on the hot side for Tuesday-Wednesday,
though the warmth will start to rebuild instability ahead of the
next area of low pressure. Wednesday could be the day with the
most shower and thunderstorm activity next week. Brong

&&

.AVIATION...

Thunderstorms will continue a develop fairly quickly over Sierra
and western Nevada (mostly west of KLOL/KNFL in current
simulations). More organized and potentially stronger storms than
are typical (for the area) are expected due to increased upper
level support from low pressure nearing the California coast.

Thunderstorms today could produce gusty outflow winds in excess of
35-40 kts along with hail up to around an inch in diameter. Strong
to severe turbulence is likely near any thunderstorms and brief
heavy to torrential rain will likely reduce vsbys to MVFR or less at
times, with brief MVFR CIGS possible, especially for Tahoe area
terminals.

Thunderstorms are expected to congeal as they move north of
Interstate 80 this evening, with an increased threat for severe
outflow winds in excess of 45 kts over northeast CA and far
northwest NV. After a brief break in activity, more widespread rain
with a few embedded thunderstorms is expected to develop late
tonight and Friday as low pressure moves into California and Nevada.
While the storms will not be as strong as today, the widespread
nature of the rain is likely to produce more areas with MVFR
cigs/vsbys and more wide-ranging mountain obscurations. -Snyder

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch until 5 PM PDT this afternoon NVZ003.

     Winter Weather Advisory from 5 AM Friday to 5 AM PDT Saturday
     above 8000 feet in NVZ002.

CA...Flood Watch until 5 PM PDT this afternoon CAZ073.

     Winter Weather Advisory from 5 AM Friday to 5 AM PDT Saturday
     above 8000 feet in CAZ072-073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, May 24, 2:19 PM PDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Reno NV
219 PM PDT THU MAY 24 2018

CAZ072-NVZ002-242215-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
219 PM PDT THU MAY 24 2018

...STRONG THUNDERSTORMS APPROACHING LAKE TAHOE...

At 216 PM PDT, Doppler radar was tracking a strong thunderstorm near
Meyers, or 7 miles south of South Lake Tahoe, moving northwest at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hope Valley, Meyers, South Lake Tahoe, and much of Lake Tahoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is expected with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on Lake Tahoe, get out of the water and move indoors or inside a
vehicle. Being caught on the water in a thunderstorm is a life-
threatening situation.

&&

LAT...LON 3923 12008 3927 11995 3923 11991 3904 11991
      3881 11983 3873 11999 3881 12003 3882 12006
      3915 12019
TIME...MOT...LOC 2116Z 157DEG 14KT 3883 11997

SS
Local storm report, May 24, 3:03 PM PDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
303 PM PDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             2 NW MEYERS             38.88N 120.03W
05/24/2018  M0.25 INCH       EL DORADO          CA   TRAINED SPOTTER

            SMALL HAIL ABOUT 5MM IN DIAMETER COVERING
            THE GROUND.

&&

MB
Local storm report, May 24, 3:05 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
305 PM PDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             6 ESE GARDNERVILLE      38.92N 119.63W
05/24/2018  M0.50 INCH       DOUGLAS            NV   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL REPORTED NEAR FISH
            SPRINGS.

&&

MB
Local storm report, May 24, 3:06 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
306 PM PDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             5 E GARDNERVILLE        38.94N 119.65W
05/24/2018  M0.25 INCH       DOUGLAS            NV   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED.

&&

MB

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:37 AM PDTWinter Weather AdvisoryREVDouglas, Washoe27 hr
May 24, 1:07 PM PDTFlood WatchREVDouglas, Lyon, Storey, Washoe4 hr
May 24, 2:07 PM PDTSevere Thunderstorm WarningREVDouglas38 min
May 24, 2:19 PM PDTSpecial Weather StatementREV56 min
May 24, 2:39 PM PDTSevere Thunderstorm WarningREVDouglas, Lyon, Washoe51 min
May 24, 4:31 PM PDTFlash Flood WarningREVDouglas119 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.